Kentucky Injury Lawyers

Levaquin – Johnson & Johnson Faces Second Round of Lawsuits

Published on Oct 23, 2014 at 8:00 am in Dangerous Drugs.

Johnson & Johnson is facing another round of lawsuits by users of its antibiotic Levaquin. Levaquin, a powerful antibiotic, was once the highest selling antibiotic in the country. However, more evidence has mounted that the drug causes nerve damage that can be permanent, even with short-term use.

The company faced thousands of lawsuits after the FDA issued its first 2009 warning that use of the drug can cause tendon ruptures and tendonitis. This risk was said to be higher for those over 60 and people also taking steroids. J&J won some and lost some of those early cases, at times the jury sided with the patients, at times they thought the warnings put on the labels were adequate.

The drug is manufactured by J&J’s subsidiary, Ortho-McNeil-Janssen Pharmaceuticals. The company has always maintained that it properly disclosed the risks associated with the drug, which has been prescribed to millions of patients.

In 2010, Levaquin was the highest selling antibiotic in the U.S., with sales of $1.5 billion.

Second Round of Lawsuits Filed

In 2013, the US Food & Drug Administration upgraded its warning about Levaquin and other drugs in the powerful antibiotic class of fluoroquinolones. The FDA required makers to warn on the label of the danger of permanent nerve damage, even with short-tem use.

One of the first new cases has been filed in the U.S. District Court in San Francisco.

The complaint is filed against J&J, it’s J&J Pharmaceutical Research and Development company, Ortho-McNeil and the McKesson Corporation. McKesson is North America’s largest pharmaceutical distributor, distributing nearly one-third of the drugs used.

The suit argues that the companies did not adequately warn users of the risk of nerve damage when they knew of the scientific evidence. Evidence had shown a clear connection between fluoroquinolones, including Levaquin, and an increased risk of peripheral neuropathy, causing long-term and sometimes irreversible damage.

From 2004 – 2013, Levaquin the warning label said that the risk of peripheral neuropathy was “rare” and suggested that if the event occurred, it could be avoided by discontinuing the drug.

Incidents of patients contracting peripheral neuropathy from these drugs date back to 1992 when it was used in other countries. One study published these events in 2001, and by 2003, adverse incident reports had been coming into the FDA that some incidents of nerve damage did not improve after use of the drug was stopped.

Facing all of this evidence, the manufacturers continued to market Levaquin as a first line therapy for common, non-life threatening conditions, like sinusitis, bronchitis, and other bacterial infections. There are many other safer antibiotics available for minor conditions.

The symptoms of peripheral neuropathy include numbness, tingling, burning, or shooting pain in the arms and legs. Patients who develop any of these symptoms should tell their doctors immediately.